Codeine Overdose Symptoms To Look Out For

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Codeine, one of several opiate drugs on the market, works well at relieving pain symptoms, but poses a considerable risk of abuse when taken for long periods of time. Whether sold over-the-counter or in prescription form, codeine carries a strong potential for abuse and eventual addiction.

As one of several opiate analgesic drugs, codeine can produce many of the same effects as opium and heroin. When taken in large enough doses, codeine overdose symptoms quickly overpower the brain’s ability to maintain normal bodily functions.

Anyone who abuses or takes codeine on a frequent basis remains at risk of developing codeine overdose symptoms. Understanding how the drug works and getting needed treatment help when warranted can go a long way towards preventing codeine overdose symptoms from occurring.

We can help you find addiction treatment. Call (800) 407-7195 toll free for help today.

Codeine’s Effects

Codeine’s pain-relieving effects result from the drug’s ability to intercept nerve signal transmissions and slow the rate at which pain sensations reach the brain. Codeine does this by stimulating the release of neurotransmitter chemicals throughout the brain and central nervous system.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Unfortunately, these same neurotransmitters play central roles in regulating most every major bodily system, some of which include:

  • Respiration
  • Digestion
  • Heart function
  • Cognitive processes

With codeine abuse, excess amounts of the drug impair brain and central nervous system function, which eventually takes a toll on the body’s major systems. Codeine overdose symptoms develop once one or more of these systems starts to breakdown s as a result of the drug’s overpowering effects.

Codeine Overdose Symptoms

Initial Symptoms

Codeine Overdose Symptoms

Impaired vision and disorientation are common symptoms of codeine overdose.

Like most all opiates, codeine has a cumulative effect on brain cell secretion processes, which accounts for the drug’s high abuse potential. Codeine works on individual brain cell sites, forcing cells to secrete large amounts of neurotransmitter chemicals.

Over time, these processes not only cause damage to brain cell structures, but also throw the brain’s chemical levels way off balance. Before long, initial signs of codeine overdose symptoms will start to take shape, some of which include:

  • Impaired vision
  • Difficulty breathing
  • Slowed blood pressure rate
  • Difficulty swallowing
  • Disorientation

After using the drug for so long, warning signs of codeine overdose indicate one or more bodily systems have undergone considerable damage from the drug’s continued effects.

For help finding codeine rehab call (800) 407-7195 toll free today.

Has My Codeine Abuse Gotten Out of Control?

Overdose Symptoms

In the larger the dose, the greater the risk of developing codeine overdose symptoms. This is especially the case for long-time drug users.

The brain develops a tolerance for codeine at a fast rate compared to the body’s slower tolerance level increases. This means, the body’s major systems will likely breakdown or shutdown before the brain reaches its tolerance limit.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
47,300* People Addicted
23,100* Getting Help
8,209* Deaths
*Statistic from 2015

According to the U. S. National Library of Medicine, overdose symptoms to watch out for include:

  • Abdominal cramps
  • Shallow and/or labored breathing
  • Bluish lips or fingertips
  • Lapses in consciousness
  • Sedation
  • Seizures

Risk Factors

A person’s tolerance for codeine greatly influences the likelihood he or she will develop codeine overdose symptoms. So first-time users and people who’ve just completed detox face the greatest risk. Ultimately, codeine abuse in any form can bring about overdose and even death.

We can help you find treatment for codeine addiction. Call (800) 407-7195 toll free today.

the Take-Away

An overdose on codeine is often fatal if help is not found in time. It is vital to know the signs of overdose so that you can seek treatment immediately.